Correspondence  |   January 1999
Perioperative Extrapyramidal Reactions Associated with Ondansetron 
Author Notes
  • Department of Anesthesiology (Tolan, Fuhrman, Tsueda)
  • Department of Psychiatry; University of Louisville School of Medicine; Louisville, Kentucky (Lippmann)
Article Information
Correspondence   |   January 1999
Perioperative Extrapyramidal Reactions Associated with Ondansetron 
Anesthesiology 1 1999, Vol.90, 340-341. doi:
Anesthesiology 1 1999, Vol.90, 340-341. doi:
To the Editor:-Ondansetron is a selective serotonin, 5-HT3, receptor antagonist antiemetic and has been considered to have few extrapyramidal side effects. During the past several years, however, five cases of dystonia [1-5] and two cases of psychiatric complications (i.e., dysphoria-depression and a panic attack)[6,7] were reported during ondansetron treatment of chemotherapy-induced emesis. We would like to describe a patient in whom five episodes of postoperative extrapyramidal reaction developed after receiving 4 mg intravenous ondansetron before induction of anesthesia.
A 33-yr-old woman, 163 cm tall, and 75 kg, with an otherwise unremarkable medical history was scheduled for laparoscopic cholecystectomy. Vital signs, physical examination, and laboratory data were normal. The patient was taking no medication at home and denied having a drug allergy. Premedication included 30 ml sodium citrate by mouth, 2 mg intravenous midazolam, and 4 mg intravenous ondansetron. One gram cefazolin was also administered. Anesthesia was induced with 300 mg thiopental and 100 [micro sign]g intravenous fentanyl and was maintained with desflurane and fentanyl. Tracheal intubation was facilitated with succinylcholine. Rocuronium was used for muscle relaxation. At the conclusion of a 45-min operation, the muscle relaxant was antagonized with 3 mg neostigmine and 0.6 mg intravenous glycopyrrolate. The patient received 30 mg intravenous kestorolac. The trachea was extubated. Respiration was adequate, and vital signs were stable. Approximately 10 min after arriving in the recovery room, the patient complained that her feet hurt. Both legs were rigid and were in extensor spasm. The upper extremities then developed jerky motions that could be stopped by holding her arms down. The patient was crying and extremely fearful and stated that she did not know what was happening to her. She never lost consciousness and remained lucid. The symptoms resolved after several minutes, but reappeared 10 min later. This time, there were jerky movements of the head and neck, in addition to the previous findings. She received 25 mg intravenous diphenhydramine and 2 mg intravenous midazolam, which stopped the abnormal muscular activity. Two more episodes occurred during the next 30 min, each was stopped by administration of 5 mg diazepam. Electrolytes were normal. Neurology consultation diagnosed the motor activity to be a dystonic reaction. Five hours later, the patient had a final episode that responded to an additional 5 mg diazepam. She was discharged on the next day.
Substantial evidence supports a regulatory role of serotonergic innervation to the basal ganglia and related nuclei in the limbic system (e.g., complex attenuation by 5-HT3antagonists) on the central D2-receptormotor inhibitory activities. [8] Psychiatric symptoms or strong affects, or both, are also observed during extrapyramidal manifestations produced by D2-receptorantagonists. [9] The interaction of ondansetron with D2receptors may explain the extrapyramidal reactions and possible psychiatric symptoms observed in our patient. Although extrapyramidal reactions may be induced by ketorolac, [10] the incidence appears to be low. There has been no report in the literature of this side effect associated with the clinical use of ketrolac. A synergistic response, however, to ondansetron and ketorolac remains to be a possible mechanism for the manifestations. The amount of ondansetron used in previous reports [1-7] ranged from 7.5 to 37.5 mg a day in divided doses for a few days. Our case appears to suggest that a 4-mg dose of ondansetron, usually used for the treatment of perioperative emesis, may precipitate extrapyramidal side effects.
Merritt M. Tolan, M.D.
Thomas M. Fuhrman, M.D.
Kentaro Tsueda, M.D.
Departments of Anesthesiology
Steven B. Lippmann, M.D.
Department of Psychiatry; University of Louisville School of Medicine; Louisville, Kentucky
(Accepted for publication September 1, 1998.)
Halperin JR, Murphy B: Extrapyramidal reaction to ondansetron. Cancer 1991; 69:1275
Dobrow RB, Coppock MA, Hosepud JR: Extrapyramidal reaction caused by ondansetron (letters). J Clin Oncol 1991; 9:1921
Garcia-del Muro X, Cardenal F, Ferrer P: Extrapyramidal reaction associated with ondansetron (letters). Eur J Cancer 1993; 29A:288
Krstenansky PM, Petree J, Long G: Extrapyramidal reaction caused by ondansetron (letters). Ann Pharmacother 1994; 28:280
Mathews HG III, Tancil CG: Extraphyramidal reaction caused by ondansetron (letters). Ann Pharmacother 1996; 30:196
Mitchell KE, Popkin MK, Trick W, Vercellotti G: Psychiatric complications associated with ondansetron. Psychosomatics 1994; 35:161-3
Oren DA: Dysphoria after treatment with ondansetron. Am J Psychiatry 1995; 152:7
Costall B, Naylor RJ, Tyers MB: Recent advances in the neuropharmacology of 5-HT3agonists and antagonists. Reviews in the Neurosciences 1988; 2:41-65
Miller L, Jancovic J: Metoclopramide-induced movement disorders. Arch Intern Med 1989; 149:2486-92
Physicians' Desk Reference. Edited by Sifton DW. Montvale, Medical Original Investigations Co., Inc., 1998, pp 1177-81